Sudden withdrawal of famotidine can cause a surge of acid in the stomach, which can lead to a return of symptoms. Therefore, famotidine withdrawal needs to be done with caution.
It is important to note that sometimes patients take famotidine as needed in which case any withdrawal symptoms are unlikely.
How Long Do Famotidine Withdrawal Symptoms Last?
Famotidine withdrawal symptoms generally resolve in a few days.
You can usually taper off famotidine without suffering withdrawal symptoms. But if you suddenly stop taking famotidine after being on it for a long time, your GERD symptoms may come back.
When stopping famotidine, it’s important to make some lifestyle changes to avoid a return of symptoms. Here are some suggestions:
- Maintain a healthy weight, as being overweight is the leading cause of GERD
- Eat small meals and avoid eating two to three hours before bedtime
- Elevate the upper body slightly above stomach level when lying in bed
- Avoid foods that trigger heartburn
To come off famotidine, gradually reduce dosage over a few days.